Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Jackson, KY

June 1, 2015Jackson County, Laurel County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 1, 2015, 1:18 PM EDT for Jackson County, Laurel County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2015, 1:18 PM EDT (17:18 UTC)
Expired
Jun 1, 2015, 4:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, KY, Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WGUS53 KJKL 011718
FFWJKL
KYC109-125-012015-
/O.NEW.KJKL.FF.W.0018.150601T1718Z-150601T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
118 PM EDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTH CENTRAL JACKSON COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 415 PM EDT

* AT 117 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  WARNED AREA. 1 TO 2 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREEN HILL...PEOPLES...ANNVILLE...MCWHORTER...ATLANTA...
  WELCHBURG...CORNELIUS...GREENMOUNT...EGYPT...VICTORY...MOORES
  CREEK...BOND AND SETTLE STORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3734 8398 3731 8388 3722 8401 3719 8408
      3725 8411

$$

KAS
2 follow-up statements
992 
WGUS73 KJKL 011822
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT MON JUN 1 2015

KYC109-125-012015-
/O.CON.KJKL.FF.W.0018.000000T0000Z-150601T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-JACKSON KY-
222 PM EDT MON JUN 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
NORTHEASTERN LAUREL AND SOUTH CENTRAL JACKSON COUNTIES...

AT 217 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED 
AREA. OVER 2 INCHES OF RAIN HAS FALLEN. FLASH FLOODING IS 
OCCURRING OR EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GREEN HILL...PEOPLES...ANNVILLE...MCWHORTER...ATLANTA...WELCHBURG...
CORNELIUS...GREENMOUNT...EGYPT...VICTORY...MOORES CREEK...BOND AND
SETTLE STORE.

ADDITIONAL RAINFALL WILL REMAIN POSSIBLE THROUGH THE AFTERNOON WITH 
UP TO ANOTHER INCH OF RAINFALL POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD 
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3734 8398 3731 8388 3722 8401 3719 8408
      3725 8411

$$

KAS
756 
WGUS73 KJKL 011953
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT MON JUN 1 2015

KYC109-125-012003-
/O.CAN.KJKL.FF.W.0018.000000T0000Z-150601T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-JACKSON KY-
353 PM EDT MON JUN 1 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LAUREL AND SOUTH CENTRAL
JACKSON COUNTIES IS CANCELLED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3734 8398 3731 8388 3722 8401 3719 8408
      3725 8411

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 10:55 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 1, 10:55 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1055 AM EDT MON JUN 1 2015

.UPDATE...
ISSUED AT 1055 AM EDT MON JUN 1 2015

14Z SFC ANALYSIS SHOWS THE STALLED FRONT OVER SOUTHEAST KENTUCKY
WITH COOLER AND DRIER AIR WORKING IN FROM THE NORTHWEST. A LOW
PRESSURE WAVE ALONG THIS BOUNDARY IS FOUND OVER THE VIRGINIA AND
KENTUCKY BORDER WHILE A CLOSING OFF UPPER LOW IS SETTLING INTO THE
WESTERN PARTS OF THE STATE. BENEATH AND JUST AHEAD OF THIS UPPER
LOW A SWIRL OF SHOWERS ARE SOAKING THE CENTRAL PARTS OF THE
STATE...WHILE JUST BRUSHING EAST KENTUCKY. FAR SOUTHEAST KENTUCKY
WILL BE JUST A NOTCH WARMER ALLOWING FOR SOME BETTER INSTABILITY
THAT COULD ACTIVATE IN THE AFTERNOON FOR ADDITIONAL STORMS...
POSSIBLY STRONG...WITH GUSTY WINDS...CG LIGHTNING...AND HEAVY
RAINS THE MAIN THREATS. OTHERWISE...TEMPERATURES VARY FROM THE MID
50S IN THE FAR NORTHWEST WITH THE COOLER AIR BEHIND THE FRONT TO
THE UPPER 60S IN THE FAR SOUTH. LIKEWISE...DEWPOINTS DIFFER FROM
NEAR 50 IN THE FAR NORTHEAST TO THE LOW AND MID 60S IN THE MUCH OF
THE SOUTHEAST AHEAD OF THE FRONT. AT THE SAME TIME WINDS ARE FROM
THE NORTH BEHIND THE FRONT AT 5 TO 10 MPH WHILE LIGHT AND VARIABLE
ALONG IT AND TO THE SOUTH. HAVE UPDATED THE POP/SKY AND WX GRIDS
PER THE LATEST RADAR TRENDS AND HRRR/NAM12 GUIDANCE. ALSO...
TWEAKED THE T/TD ONES PER THE SHORTBLEND GUIDANCE...OBS...AND
TRENDS. GIVEN THE UPPER LOW AND LOW CLOUD COVER IN PLACE...A
SMALLER DIURNAL RANGE WAS PUT IN FOR THE NORTHWEST PARTS OF THE
CWA THAN THE SOUTHEAST. THESE GRID UPDATES HAVE BEEN SENT TO THE
NDFD AND WEB SERVERS.

UPDATE ISSUED AT 759 AM EDT MON JUN 1 2015

A BAND OF SHOWERS WILL CONTINUE TO PASS NORTH ALONG I-75 AND THE
DANIEL BOONE NATIONAL FOREST THIS MORNING. HAVE UPDATED THE
FORECAST TO ACCOUNT FOR THIS ACTIVITY AS WELL AS A CHANGE IN
TRENDS FOR THE WEAK WAVE PASSING NORTHEAST THROUGH THE AREA
TODAY. BASED UPON MODEL TRENDS AND WEAK INSTABILITY
EXPECTED...HAVE CHANGED FROM AREAL COVERAGE TO CHANCE THROUGH
TODAY AND TONIGHT AND LOWERED THUNDER CHANCES. A NEW ZFP HAS BEEN
SENT OUT FOR THIS UPDATE.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 402 AM EDT MON JUN 1 2015

CURRENT CONDITIONS ACROSS THE AREA FEATURE A COLD FRONT WHICH IS
NOW SLOWLY PUSHING THROUGH EASTERN KENTUCKY. THE FRONT WILL BEGIN
TO STALL ACROSS EASTERN PORTION HEADING INTO THE MORNING HOURS.
MEANWHILE...THERE IS ALSO AN AREA OF SHOWERS AND THUNDERSTORMS
TRACKING NORTH OUT OF TN ASSOCIATED WITH A WEAK WAVE TRACKING
ALONG THE STALLING BOUNDARY AND INTO KY. THIS AREA WILL BE THE
FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. THIS
COMBINED WITH THE HEATING OF THE DAY...SOUTHERLY FLOW...AND
INCREASED INSTABILITY...WILL RESULT IN SOME LIKELY POPS THROUGH
THE DAY MOVING FROM WEST TO EAST. LACK OF GOOD INSTABILITY TODAY
WILL ELIMINATE THE CHANCE OF STRONG STORMS FOR TODAY AND WILL GO
WITH A GENERAL THUNDERSTORM THREAT FOR THE DAY. WITH COOLER AIR
MOVING IN BEHIND THE FRONT...TEMPS WILL LIKELY BE A NORTHWEST TO
SOUTHEAST GRADIENT WITH HIGHS STRUGGLING TO GET OUT OF THE 60S.

THROUGH TONIGHT...THE FRONT HANG UP ALONG THE HIGHER TERRAIN WITH
THE BEST POPS ALONG THIS AREA THROUGH THE NIGHT BUT WILL GO WITH
ISOLATED THUNDER DURING THIS PERIOD. THE FRONT STALLED OVER THE
AREA WILL THEN LEAD TO A DIURNAL PATTERN WITH SHOWERS AND A FEW
THUNDERSTORMS FIRING AGAIN. TEMPERATURES WILL REBOUND INTO THE 70S
FOR HIGHS DUE TO THE HIGH SUN ANGLE THIS TIME OF YEAR. EXPECT A
FEW THUNDERSTORMS POSSIBLE DUE TO THIS AS WELL ON TUESDAY
AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 402 AM EDT MON JUN 1 2015

DURING THE SHORT TERM...EXPECT A STRENGTHENING UPPER LEVEL TROUGH TO
SHIFT EASTWARD AND INTO THE OHIO RIVER AND TN VALLEYS. BY THE START
OF THE EXTENDED...THIS TROUGH WILL HAVE STRENGTHENED INTO A CLOSED
LOW AND WILL REMAIN STATIONARY OVER THE SOUTHEAST STATES THROUGH THE
DURATION OF THE EXTENDED PERIOD. A MAJORITY OF THIS TIME...THE
CENTER OF THE LOW WILL BE IN VERY CLOSE PROXIMITY TO KY AND OUR CWA.
A WEAK SURFACE LOW WILL FORM AS WELL...BUT EXPECT MOST OF THE ENERGY
AND DRIVING FORCE FOR WEATHER TO BE LOCATED IN THE MID AND UPPER
LEVELS WITH THIS SYSTEM.

KY/S PROXIMITY ON THE NE SIDE OF THE LOW WILL PROMOTE SE FLOW IN THE
MID AND UPPER LEVELS THROUGH THURSDAY...SHIFTING MORE TO THE N AND
THEN NW AND WEST AS THE CENTER OF THE LOW MAKES A SMALL SHIFT SEWARD
AND ANOTHER SYSTEM APPROACHES FROM THE NORTH. DURING THE PERIOD OF
SE FLOW...SURFACE WINDS...ON THE OTHER HAND...WILL BE MORE VARIABLE
AND LIGHT. THE OVERALL FLOW THROUGH FRIDAY WILL PROMOTE MOISTURE
ADVECTION OFF THE ATLANTIC SEABOARD. THE COLD FRONT WHICH MOVED
THROUGH OUR AREA YESTERDAY WILL HAVE STALLED OUT ACROSS THE ATLANTIC
SEABOARD AS WELL AT THIS POINT...AND WILL BE THE EPICENTER FOR
ONGOING CONVECTIVE DEVELOPMENT THROUGH THE WEEK. DURING THE
AFTERNOON AND EVENING HOURS...EXPECT STRONG VORTICITY WITH THE UPPER
LEVEL LOW...AND MOISTURE FROM THE ATLANTIC...TO LEAD TO CONVECTIVE
DEVELOPMENT IN OUR CWA AS WELL...MAINLY OVER THE SE PORTION. THAT
BEING SAID...INSTABILITY WILL BE SOMEWHAT LACKING AT THE START OF
THE PERIOD...SO ONLY EXPECTING ISOLATED THUNDER CHANCES THROUGH
WEDNESDAY.

THE LOW WILL FINALLY START SHIFTING SOUTHWARD BY NEXT WEEKEND...WITH
THE ABOVE MENTIONED WIND CHANGE TO THE NORTH. WHILE NORTHERLY WINDS
WOULD GENERALLY IMPLY A MORE SETTLED DRY PATTERN...UNFORTUNATELY
THIS WILL NOT BE THE CASE. A COLD FRONT TO OUR NW WILL MAKE A QUICK
SHIFT SOUTHWARD AND INTO OUR REGION DURING THE DAY SATURDAY...AND
CONTINUING INTO SUNDAY. WHILE MODELS ARE STILL LACKING ON THE EXACT
TIMING AND INTENSITY OF THIS COLD FRONT...WE CAN STILL EXPECT
PRECIPITATION ACROSS MUCH OF THE REGION AS A RESULT. GIVEN SOME
MODEL DISAGREEMENTS THIS FAR OUT...RELIED HEAVILY ON THE
SUPERBLEND...UNDERCUTTING POPS SOME SO THAT IT WASN/T LEANING SO
HEAVILY ON THE GFS SOLUTION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 759 AM EDT MON JUN 1 2015

EXPECT LOW CIGS TODAY WITH SHOWERS AND A FEW THUNDERSTORMS THROUGH
THE PERIOD. THIS ACTIVITY WILL PICK UP THROUGH THE MORNING HOURS
AND INCREASE BY THE AFTERNOON. WILL EXPECT A SLIGHT LIFT IN CIGS
WITH SHOWERS AT MANY OF THE TAF SITES. AFTER 00Z TONIGHT...CIGS
AND VISIBILITY WILL DROP AGAIN WITH FOG AND LOW CIG
DEVELOPMENT...ESPECIALLY WITH A COOLER AIR MASS MOVING INTO THE
AREA. WINDS SHOULD REMAIN PRETTY LIGHT THROUGH THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...SHALLENBERGER
LONG TERM...JMW
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 1, 4:30 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT MON JUN 1 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
430 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
SOME STORMS MAY CONTAIN BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:08 PM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle3 hr
May 31, 8:11 PM EDTAreal Flood AdvisoryJKLJackson3 hr
Jun 1, 12:50 PM EDTAreal Flood AdvisoryJKLClay, Laurel, Whitley3 hr
Jun 1, 1:05 PM EDTAreal Flood AdvisoryJKLJackson, Laurel3 hr
Jun 1, 1:41 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Owsley, Perry3 hr
Jun 1, 1:43 PM EDTSpecial Weather StatementJKLPike32 min
Jun 1, 3:58 PM EDTSpecial Weather StatementJKLPike62 min
Jun 1, 4:07 PM EDTTornado WarningJKLPike23 min

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.